Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS North Platte, NE

May 23, 2018Arthur County, Hooker County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2018, 7:58 PM MDT for Arthur County, Hooker County, McPherson County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 7:58 PM MDT (01:58 UTC)
Expired
May 23, 2018, 8:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Arthur County, NE, Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:05 PM MDTHAIL 1.517 E Arthur, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KLBF 240158
SVRLBF
NEC005-091-117-240245-
/O.NEW.KLBF.SV.W.0069.180524T0158Z-180524T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
858 PM CDT WED MAY 23 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Arthur County in west central Nebraska...
  South central Hooker County in west central Nebraska...
  Western McPherson County in west central Nebraska...

* Until 945 PM CDT/845 PM MDT/.

* At 857 PM CDT/757 PM MDT/, a severe thunderstorm was located 11
  miles east of Arthur, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bucktail Lake, Sand Beach Lake, Three Mile Lake, Flatts, Big
  Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake, East Cody
  Lake and Calora.

This includes Highway 92 between mile markers 169 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4142 10151 4162 10163 4183 10123 4151 10105
TIME...MOT...LOC 0157Z 235DEG 23KT 4156 10147 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
684 
WWUS53 KLBF 240220
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
920 PM CDT WED MAY 23 2018

NEC005-091-117-240245-
/O.CON.KLBF.SV.W.0069.000000T0000Z-180524T0245Z/
Arthur NE-Hooker NE-McPherson NE-
920 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR EAST CENTRAL ARTHUR...SOUTH CENTRAL HOOKER AND
WESTERN MCPHERSON COUNTIES...

At 919 PM CDT/819 PM MDT/, a severe thunderstorm was located 17 miles
east of Arthur, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sand Beach Lake, Three Mile Lake, Flatts, Big Lamunyon Flats, Diamond
Bar Lake, Bucktail, Schnick Lake, East Cody Lake and Calora.

This includes Highway 92 between mile markers 176 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4144 10140 4168 10152 4183 10123 4151 10105
TIME...MOT...LOC 0219Z 239DEG 19KT 4161 10135 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
796 
WWUS53 KLBF 240242
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
942 PM CDT WED MAY 23 2018

NEC005-091-117-240252-
/O.EXP.KLBF.SV.W.0069.000000T0000Z-180524T0245Z/
Arthur NE-Hooker NE-McPherson NE-
942 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ARTHUR...SOUTH
CENTRAL HOOKER AND WESTERN MCPHERSON COUNTIES WILL EXPIRE AT 945 PM
CDT/845 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4144 10140 4168 10152 4183 10123 4151 10105
TIME...MOT...LOC 0242Z 235DEG 23KT 4169 10120 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:36 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 23, 5:36 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 PM CDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 320 PM CDT Wed May 23 2018

A similar set up is expected for tonight as thunderstorms are
expected once again across portions of western and north central
Nebraska. Compared to yesterday, though, confidence in getting some
thunderstorms and even a couple severe storms is much higher. Again,
while most of the region could see some rain and a possible
thunderstorm, the best locations to see the stronger storms will be
across the eastern Panhandle and northern Nebraska along the South
Dakota border. Storm initiation could start as early as 4 to 5pm
CDT, however, current thinking is the most robust storms will occur
between 8pm and 2am CDT. These storms will diminish as the night
progresses and the environment loses it's daytime instability. Will
include some storms to build back across the eastern portion of the
forecast area (east of a line from Valentine to Broken Bow) in the
early morning hours. These early morning thunderstorms/showers will
be weak with only small hail and wind gusts up to 40 to 50 mph
expected. Expecting mild temperatures again tonight with lows only
dropping into the low to mid 60s for locations east of Highway 61.
Slightly cooler temperatures in the mid 50s are possible east of
Highway 61.

For Thursday, a break in active weather returns across the western
and central portion of the forecast area. A chance of showers and
thunderstorms will stick around for locations east of a line from
Broken Bow to Springview. These showers are not expected to be
severe and will be very isolated in nature. Warm air advection into
the region will keep temperatures well above normal on Thursday.
Expect highs to rise into the mid to upper 80s across the entire
area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM CDT Wed May 23 2018

Thunderstorm chances are in place across ncntl Nebraska Thursday
evening but generally east of highway 183. This is because storm
development is in the late afternoon, between Ainsworth and O'Neill.
The environment could be favorable for a few strong or severe
storms. The NAM12 shows some 30-35kt winds at 500mb with bulk shear
around 30kts. The NAM would suggest it is still a multicell
environment with the bulk Richardson number near or over 100.

Once these storms exit, rain chances fall off to isolated Friday
through Sunday and then pick up Monday evening and beyond as an
upper low either shears or tracks through the cntl and nrn Plains.
The better forcing with this system appears to be across the
Dakotas. The ECM actually shows the upper low shearing out before it
reaches Nebraska Tuesday.

The temperature forecast came in another degree warmer with the
warmest day, Saturday, with highs in the low to mid 90s. The upper
level low will encroach upon Nebraska Sunday and Monday and this
will take an edge off the temperatures. The models suggest high
clouds will develop across the Rockies and move through Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed May 23 2018

The main aviation concern for the next day will be the chance of
thunderstorms again tonight. Thunderstorms currently across Deuel
and southern Garden county and also eastern Boyd and Holt
counties. Expecting increasing coverage of thunderstorms this
evening across the western Sandhills west of hwy 83 through late
evening, then near and east of hwy 83 after midnight. Small hail,
gusty winds to 50 mph, and brief heavy rain possible in the
thunderstorms. Forecast is for VCTS at KLBF and KVTN tonight, due
to limited coverage. VFR conditions return on Thursday morning as
ceilings remain well above 5000 feet and visibilities stay above
6SM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, May 23, 2:25 PM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed May 23 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-242030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed May 23 2018 /225 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect western and north central Nebraska
this evening tonight. Some storms will be capable of producing large
hail and strong winds, primarily for portions of the eastern Panhandle
and northwest Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Another round of thunderstorms is possible Thursday afternoon and
evening, mainly east of a line from Broken Bow to Ainsworth. A
few storms may approach severe limits with hail and wind the
primary threats.

Thunderstorm chances increase again Sunday and Monday evenings.
The severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Local storm report, May 23, 6:13 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 S OSHKOSH             41.39N 102.34W
05/23/2018  E1.00 INCH       GARDEN             NE   TRAINED SPOTTER

&&

JURGENSEN
Local storm report, May 23, 6:38 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 SW LEWELLEN           41.29N 102.20W
05/23/2018  E1.00 INCH       GARDEN             NE   PUBLIC

            HAIL UP TO QUARTER SIZE COVERING THE ROAD. STRONG WINDS
            ALSO

&&

SNIVELY
Local storm report, May 23, 6:39 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 S OSHKOSH             41.38N 102.34W
05/23/2018  M1.00 INCH       GARDEN             NE   STORM CHASER

&&

SNIVELY
Special weather statement, May 23, 6:44 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
644 PM MDT WED MAY 23 2018

NEZ022-035-057-240130-
Arthur NE-Garden NE-Keith NE-
644 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARTHUR...NORTHWESTERN
KEITH AND EASTERN GARDEN COUNTIES UNTIL 730 PM MDT...

At 643 PM MDT, trained weather spotters reported a strong
thunderstorm near Lewellen, or 16 miles east of Oshkosh, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Eagle Gulch Campground, Ruthon, Haythorn Lake, Belmar, Clear
Creek State Wildlife Management Area, Three Mile Lake, McKeag and
Otter Creek Campground.

This includes the following highways...
 Highway 61 between mile markers 104 and 127.
 Highway 92 between mile markers 119 and 131, and between mile
markers 165 and 176.

LAT...LON 4123 10206 4154 10206 4167 10146 4137 10146
TIME...MOT...LOC 0043Z 246DEG 39KT 4134 10204

Snively
Special weather statement, May 23, 7:08 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM MDT WED MAY 23 2018

NEZ004-023-094-240200-
Sheridan NE-Grant NE-Western Cherry NE-
708 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND
NORTHWESTERN GRANT COUNTIES UNTIL 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 34 miles north of Arthur, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Dominick Lake, Mother Lake and Dipping Vat Meadow.

This includes the following highways...
 Highway 2 between mile markers 133 and 147.
 Highway 61 between mile markers 159 and 182.

LAT...LON 4189 10180 4191 10206 4232 10188 4233 10147
TIME...MOT...LOC 0108Z 210DEG 27KT 4206 10188

Snively
Local storm report, May 23, 7:49 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             6 SE ARTHUR             41.51N 101.61W
05/23/2018  E1.25 INCH       ARTHUR             NE   PUBLIC

&&

JURGENSEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:08 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden67 min
May 23, 6:17 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant58 min
May 23, 6:44 PM MDTSpecial Weather StatementLBFArthur46 min
May 23, 7:08 PM MDTSpecial Weather StatementLBFGrant52 min
May 23, 7:19 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Keith, McPherson41 min
May 23, 8:00 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker45 min
May 23, 8:33 PM MDTSpecial Weather StatementLBFHooker, McPherson42 min
May 23, 9:18 PM MDTSpecial Weather StatementLBFThomas42 min
May 23, 9:20 PM MDTSpecial Weather StatementLBFMcPherson40 min
May 24, 1:10 PM MDTSpecial Weather StatementLBFBrown50 min
May 24, 3:04 PM MDTSpecial Weather StatementLBFBoyd41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.